Muscle spasms

Hi there, I've had major spinal surgery about 11 months ago, with a lot of metalware now holding my back stable, and I was thinking these muscle spasms and stretching are due to this but I'm so confused. I've been having these horrible spasm attacks day and night and I have to keep stretching my whole body in peculiar ways and it's so painful and I feel I just can't live like this anymore. I just can't cope with it. When I'm not having these attacks I still have this horrible feeling in my fingers and toes continously where I need to stretch and I find it so hard to explain this dreadful feeling. What is this?? Is there anyone who actually understands this. At the moment I'm taking Baclofen. I feel this is not RLS. I'm also taking pregabalin, and oromorph and have morphine patches. Does anyone understand what I'm going through.

7 Replies

  • I am so sorry to read that you are suffering and sruggling in this way and I genuinely hope that you can find the answers that you so desperately desire and deserve.

    It may be worth discussing this with your GP as it could be anything from medication interactions, Fibro, or another medical condition.

    I want to sincerely wish you all the best of luck


  • My daughter had spinal surgery a few months ago, she has nerve damage causing similar symptoms, as Ken suggests do see your GP help is available. xx

  • Hi Lou60, sorry to hear about your daughter, do you think it would be possible for your daughter to explain how she feels when her body goes into spasms and what medication she is taking for her spasms. What relieves the symptoms of her spasms and does she have them all the time in her fingers and toes. Are her spasms affecting her daily life, not sure how old she is? It has affected me to the point that I could have quite easily have taken my own life when the spasms are at there worst.

    Thanks Kitty

  • She has been on a cocktail of meds, in her case she has been taught at physio how to do deep relaxation and has found this helpful she is now reducing the tramadol and morphine slowly. I think you should see your GP and get more help. Spine surgery takes a huge toll on the system and may improve given time, you do need help though and don't rule out counselling as trauma from this surgery Is not just physical. All Best Wishes. Lou xx Ps my Daughter is 35 and I forgot to mention she takes diazepam as a muscle relaxant x

  • Hi there Kitty,

    You have my complete sympathy and a little understanding in your current struggle. I have had five compression fractures of my lumbar spine due to osteoporosis and have lots of problems with muscle spasms, so I do understand ((((Kitty)))).

    I have a brace which I have to wear post fracture and have had over the years kyphoplastys and courses of calcitonin injections. Under direction from my GP, when I go into spasm he has told me to take a combination of Oramorph and Diazepam (which helps to relax th muscles), keep upping the level of Oramorph until it beats the pain (by which time I'm usually even more in lala land than rude comments forms anyone of my friends here please 😉😉)

    Then I increase my dose of MST to that level and keep it like that until things calm down.

    However, I would certainly not recommend you to do this but I would suggest that you speak to your GP about it and either speak again with the specialists who did th surgery on your back and check as to whether what you are experiencing is "par for the course" (which I doubt very much it is) and ask them for some helpful information for you as to how to cope with this as an ongoing situation. A pain management clinic may also be a good idea, but not knowing you I can't really give you any more detailed help........ Sorry 😳

    If I can help you any further please don't hesitate to contact me either by PM or here on the board.

    Sending lots of positive healing vibes your way

    Foggy x

  • Oh Kitty,

    You poor thing the need to stretch is as bad as cramp. Worse if you cannot do anything about it. Like an itch you cannot scratch.

    Cannot help with the meds you must get into see your doctor today or call them out

    if you are not mobile. Do you have friends or a carer who could be with you today

    you sound like you need so gentle positive looking after.

    I would come but alas too far from you but I I am about all day on here so PM



  • Hi thank you for your heartfelt replies. I went back to see the surgeon that did my spinal fusion, who admitted nerve damage. He discharged me and referred me to pain management. Pain Management gave me a tens machine about 3 months ago, but it's not helping. I have fentanyl patch, oramorph, pregabalin, Baclofen and when the spasms are strong and I feel I am going to have a bad attack of them I take more oramorph and diazepam to help relieve the pain. But I am so afraid of these addictive medications. I went with my carer (who looks after me full time) to see another neurologist and I am now awaiting a brain scan and a reaction tests for nerve damage. Does anyone know if this nerve damage gets better or will I stay this. I have this horrible feeling in my fingers and toes where I feel I need to keep stretching them and can't keep, mainly my toes, still.... I have this continuously but then sometimes the spasms will come on strong and that's when it's unbearable. Does anyone know of a muscle spasm medication which is herbal.

    Thank you to everyone your feedback is much appreciated.

You may also like...